Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 175, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2016, 8:57 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2016, 8:57 PM CDT (01:57 UTC)
- Expired
- Jun 15, 2016, 9:19 PM CDT
- In force
- 22 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Jefferson County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 2706 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716
WUUS53 KTOP 160157
SVRTOP
KSC045-087-160245-
/O.NEW.KTOP.SV.W.0175.160616T0157Z-160616T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN JEFFERSON COUNTY IN NORTHEASTERN KANSAS...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 945 PM CDT
* AT 856 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BERRYTON...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. THE STORM HAS PRODUCED SPORADIC
WIND GUSTS UP TO 60 MPH AND QUARTER SIZED HAIL ACROSS
SOUTHERN TOPEKA.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LAWRENCE...EUDORA...PERRY...LECOMPTON...CLINTON...LONE STAR...
PLEASANT GROVE...CLINTON LAKE...GRANTVILLE...
WILLIAMSTOWN AND VINLAND.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 189 AND 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3880 9506 3886 9550 3905 9550 3907 9551
3907 9555 3906 9558 3910 9560 3914 9518
3913 9519 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506
TIME...MOT...LOC 0156Z 266DEG 24KT 3899 9561
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
043
WWUS53 KTOP 160207
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
907 PM CDT WED JUN 15 2016
KSC087-160216-
/O.CAN.KTOP.SV.W.0175.000000T0000Z-160616T0245Z/
JEFFERSON-
907 PM CDT WED JUN 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JEFFERSON COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3886 9550 3905 9550 3907 9544 3906 9540
3903 9535 3904 9530 3903 9529 3905 9528
3904 9519 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506 3880 9506
TIME...MOT...LOC 0206Z 273DEG 24KT 3896 9552
$$
KSC045-160245-
/O.CON.KTOP.SV.W.0175.000000T0000Z-160616T0245Z/
DOUGLAS-
907 PM CDT WED JUN 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR DOUGLAS COUNTY...
AT 906 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICHLAND...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. THE STORM HAS A HISTORY OF PRODUCING 60
MPH WINDS AND QUARTER SIZED HAIL.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LAWRENCE...EUDORA...LECOMPTON...CLINTON...LONE STAR...
PLEASANT GROVE...CLINTON LAKE AND VINLAND.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 189 AND 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3886 9550 3905 9550 3907 9544 3906 9540
3903 9535 3904 9530 3903 9529 3905 9528
3904 9519 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506 3880 9506
TIME...MOT...LOC 0206Z 273DEG 24KT 3896 9552
HAIL...1.00IN
WIND...60MPH
$$710
WWUS53 KTOP 160219
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
919 PM CDT WED JUN 15 2016
KSC045-160229-
/O.CAN.KTOP.SV.W.0175.000000T0000Z-160616T0245Z/
DOUGLAS-
919 PM CDT WED JUN 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES
ACROSS SOUTHWESTERN DOUGLAS COUNTY.
LAT...LON 3886 9550 3905 9550 3907 9544 3906 9540
3903 9535 3904 9530 3903 9529 3905 9528
3904 9519 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506 3880 9506
TIME...MOT...LOC 0217Z 266DEG 24KT 3897 9541
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:30 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 15, 6:30 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 630 PM CDT WED JUN 15 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 300 PM CDT WED JUN 15 2016 The mid-level ridge axis has become centered over the central U.S., with models showing this ridge strengthening and becoming more amplified on Thursday. Light southerly winds were in place this afternoon with the region wedged between surface low pressure to the east and high pressure to the southeast. Observations showed a weak convergence zone across central and south central Kansas, with visible satellite showing some scattered cumulus developing along this area of convergence. A moist airmass was in place over east central to southeast Kansas with mesoscale analysis showing no cap in place. These conditions combined with steep lapse rates was resulting in decent instability of 2000-4000 J/kg of surface-based CAPE in east central Kansas. Additionally, models are showing the potential for a weak embedded wave to develop within the ridge axis late this afternoon into early this evening. The weak forcing from this wave along with the presence of some isentropic lift on the 310K-315K surfaces may potentially result in the development of some very isolated storms across portions of central and east central Kansas. Despite the weak shear values, any storms that develop may have the potential to become strong with the hazards being hail and wind but storms would likely be short-lived. Due to the low- confidence in the potential let along location of any storm development, have only slight chance PoPs in at this time, but will need to closely monitor the short-term trends. Additional scattered storms may develop across far eastern Kansas overnight from additional isentropic lift and may potentially clip extreme northeast Kansas early Thursday morning. Otherwise expect predominantly dry conditions through Thursday across the outlook area. The main focus for the short-term shifts to the high heat concerns. With afternoon heat indices in the low 100s this afternoon across east central Kansas, a heat advisory remains in effect. This heat advisory has been expanded to include the entire outlook area for Thursday as high temperatures are expected to soar into the upper 90s to low 100s. Models show a moisture axis extending northward across the area, with the higher dewpoints (low/mid 70s) focused across northeast and east central Kansas. The combination of hot temperatures and moist conditions will likely result in heat indices surging into the mid/upper 100s Thursday afternoon. We will need to monitor these temperature/dewpoint conditions for Thursday to determine whether or not any locations will need to be upgraded to an Excessive Heat Warning. .LONG TERM...(Thursday Night through Wednesday) Issued at 300 PM CDT WED JUN 15 2016 Thursday Night through Saturday... The forecast challenge for the Friday and Saturday time period is heat and to a lessor extent, thunderstorm chances. A large scale warm upper ridge is forecast to extend from the southwest U.S. northeast through the plains during this period. Thermal ridge remains to our west with continued hot temperatures. Since the overall airmass is not changing during this period, expect highs to reach the mid/upper 90s Fri-Sun. Dewpoint temperatures are tricky. The models suggest that the boundary layer moist axis will extend across eastern KS Friday and Saturday. The 30mb AGL dewpoints on the GFS/NAM show an area high dewpoints or moisture pool, over eastern OK and southeast KS this afternoon. Even with afternoon mixing, dewpoints were in the upper 70s in this area. This moist axis is forecast to extend over eastern KS this weekend. Therefore, forecast of afternoon dewpoints in the lower/middle 70s seems reasonable with lower values to the west. The other consideration will be thunderstorm chances. Although the airmass will be unstable, lack of an identifiable trigger is a problem. Forecast small POPS Friday night into Sat morning to account for the small chance of an MCS in the area. Otherwise, will forecast dry weather. Given the prolonged nature of the heat event and being early in the season, elected to go with a excessive heat watch over the weekend. Saturday Night through Wednesday... Upper level ridging will continue to dominate the extended period. Sustained southerly flow will allow hot and humid conditions to continue through the weekend. With heat indicies approaching 105 degrees through Sunday, an Excessive Heat Watch has been issued through 00Z Monday. The only signal for precipitation in the extended period arrives Monday into Tuesday as a weak cold front progresses across the CWA. Scattered thunderstorm chances continue Tuesday night into Wednesday as an upper level shortwave trough moves across portions of the central and northern plains. High temperatures behind the cold front are expected to cool back into the upper 80s and lower 90s for Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 626 PM CDT WED JUN 15 2016 VFR expected at terminals, although we are monitoring diurnal driven convection west of KMHK. Short term guidance carries this eastward by 01Z with possible development ahead of it so have added VCTS through 05Z with the scattered coverage. IFR will be likely if a storm passes directly overhead. Thereafter, light southeast winds and a few high clouds prevail. && .TOP Watches/Warnings/Advisories... Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for KSZ008>012-020>024-034. Excessive Heat Watch from Friday morning through Sunday evening for KSZ008>012-020>024-026-034>040-054>056-058-059. Heat Advisory until 7 AM CDT Friday for KSZ026-035>040-054>056- 058-059. && SHORT TERM...Hennecke LONG TERM...Baerg/Johnson AVIATION...prieto
Hazardous weather outlook, Jun 15, 3:28 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT WED JUN 15 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-162030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 328 PM CDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE AFTERNOON AND EARLY THIS EVENING SOUTH OF A LINE FROM BELLEVILLE TO GARNETT. THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS...WITH HAIL AND STRONG STRAIGHT LINE WINDS AS THE MAIN HAZARDS. HEAT INDEX VALUES LATE THIS AFTERNOON WILL REMAIN IN THE 98 TO 103 DEGREE RANGE AND A HEAT ADVISORY REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AFTERNOON HEAT INDICES ARE FORECAST TO PEAK IN THE 100 TO 110 DEGREE RANGE FROM THURSDAY THROUGH SUNDAY. THE HIGHEST VALUES ARE EXPECT TO OCCUR THURSDAY AFTERNOON...PROMPTING THE ISSUANCE OF A HEAT ADVISORY FOR THURSDAY AND AN EXCESSIVE HEAT WATCH FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jun 15, 8:36 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT WED JUN 15 2016
KSZ039-160200-
SHAWNEE-
836 PM CDT WED JUN 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE COUNTY UNTIL 900 PM
CDT...
AT 836 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
AUBURN...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TOPEKA...TECUMSEH...RICHLAND...SILVER LAKE...AUBURN...BERRYTON AND
PAULINE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 BETWEEN MILE MARKERS 349 AND 355.
KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER ON ROADS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3887 9550 3887 9589 3915 9591 3911 9560
3907 9560 3905 9558 3907 9554 3907 9551
3905 9550
TIME...MOT...LOC 0136Z 262DEG 27KT 3897 9581Local storm report, Jun 15, 8:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND GST 7 WSW TOPEKA 39.01N 95.80W
06/15/2016 E60 MPH SHAWNEE KS NWS EMPLOYEE
&&
BAERGLocal storm report, Jun 15, 8:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 6 SW TOPEKA 38.99N 95.76W
06/15/2016 E1.00 INCH SHAWNEE KS NWS EMPLOYEE
MAINLY NICKEL SIZE HAIL BUT A FEW QUARTERS.
&&
BAERGLocal storm report, Jun 15, 8:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL TOPEKA 39.05N 95.68W
06/15/2016 E1.00 INCH SHAWNEE KS EMERGENCY MNGR
I 470 AND GAGE BLVD. GUSTS ESTIMATED AT 40 MPH
&&
JPLocal storm report, Jun 15, 8:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 3 SSW TOPEKA 39.01N 95.70W
06/15/2016 E0.50 INCH SHAWNEE KS TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL
&&
BAERGLocal storm report, Jun 15, 8:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST FORBES FIELD 38.96N 95.67W
06/15/2016 M51 MPH SHAWNEE KS ASOS
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 45 min |
| Jun 15, 7:20 PM CDT | Special Weather Statement | TOP | Cloud | 25 min |
| Jun 15, 7:29 PM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Jun 15, 7:43 PM CDT | Special Weather Statement | TOP | Washington | 32 min |
| Jun 15, 8:21 PM CDT | Special Weather Statement | TOP | Washington | 24 min |
| Jun 15, 8:36 PM CDT | Special Weather Statement | TOP | Shawnee | 24 min |
| Jun 15, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 34 min |
| Jun 15, 9:21 PM CDT | Special Weather Statement | TOP | Franklin | 24 min |
| Jun 15, 9:45 PM CDT | Special Weather Statement | TOP | Franklin | 45 min |
| Jun 15, 10:02 PM CDT | Special Weather Statement | TOP | Geary | 28 min |
| Jun 15, 10:26 PM CDT | Special Weather Statement | TOP | Geary, Morris | 34 min |
| Jun 15, 11:05 PM CDT | Special Weather Statement | TOP | Geary, Wabaunsee | 25 min |
| Jun 15, 11:23 PM CDT | Special Weather Statement | TOP | Anderson | 22 min |
| Jun 16, 1:46 AM CDT | Special Weather Statement | TOP | Osage | 44 min |
| Jun 16, 2:30 AM CDT | Special Weather Statement | TOP | Osage | 45 min |
| Jun 16, 8:09 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage | 36 min |
| Jun 16, 8:46 AM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| Jun 16, 9:08 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin, Osage | 3 hr |
| Jun 16, 9:15 AM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Jun 16, 9:39 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.